Anticoagulants

Hi all.

I've have what at the moment seems to be a successful ablation for Atrial Flutter two months ago. I had A TIA in Feb.

My pulse now is as regular as clockwork.

I'm on Eliquis.Apixaban 5 mg twice a day but would be keen if poss to reduce it to 2.5 twice a day. It's easy to take but the less I can get away with the better.

Has anyone had this reduced after successful ablation.

Cheers

17 Replies

oldestnewest
  • There is evidence to suggest that you should continue taking anticoagulants for life but the choice is yours. I have no experience with apixaban but thought that there was one dose level for protection and partial protection is not something that happens. With your history I would not take risks.

  • I also take 5mg Apixaban and my understanding is that the lower dose is normally prescribed for patients with impaired renal function or other conditions for which the 5mg dose is inappropriate. Have you discussed your idea with a knowledgeable physician?

  • I take Pradaxa ( dabigatran ) The normal dose is 2x150 per day but if you are over 80 then it is 1x110. This lower dose can also be prescribed if there is a higher risk of bleeding.

    I suggest that you follow Finvola's suggestion.

  • I would suggest you don't do anything until you have had a specific discussion with your EP.

    My understanding is also that the 5 mg of Apixiban is the standard dose to do the required job. I think the exceptions (apart from impaired renal function noted by Finvola) are particularly low body weight under about 9 stone or age over 75 (I think). Not sure if those are the correct figures but I suspect you probably don't qualify!

    Its good news that you ablation seems to be working so far. There are a number of people on this site who have come off anticoagulants after an ablation (including me at 12 months) so it is possible - but again its a decision between you and your EP.

    All the best

    Dave

  • Thanks Dave.

    I'm just getting other people's experiences before I see the ep.

    I'm a bit concerned that there is yet no anti dote and that simple scratches seem to heal or scab over as it used to and that I've read people who are now in sinus rhythm after ablation have reduced their anticoagulants

  • Surely it's antiarrhythmics that get reduced initially and then discontinued.. May not be spelt right!

  • The point is that since you had a TIA you have a score of 2 regardless of anything else. To me it is a no brainer unless you have specific bleeding issues.

    Bob

  • Have to agree Bob.

    Thanks for your advise

  • As has been said, I'd talk to your EP about it. I am on Warfarin in spite of having no symptoms because of successful drugs and ablations. I ask my EP every time I see him to confirm I need to still be anti-coagulated, and he says yes. My CHADS score has always been zero till it went to 1 recently on my 65th birthday.

    Koll

  • I am on apixaban 2.5 twice a day but I think that is because I am under 9 stone and I had a bleed last year because I was on aspirin so probably they are worried I might have another bleed. Sometimes I worry I am not protected because of this, as others say have a word with your EP before changing anything.

  • This is a tricky area. Those who've come off anti-coags after a successful ablation generally have a CHADS2VASC score of 0 or 1. As you have a score of at least 2, it's not advisable to come off them. If your EP suggests you can, remind him that you've had a TIA and ask him to confirm. I think you'll find he won't want you off them.

    I've had a successful ablation, I have a CHADS2VASC score of 2 and I'm still on warfarin, with my EP's support (Prof Schilling).

  • If I were you and I had a previous Tia I would want to remain anticoagulated. Just its better to be safe than sorry . Best wishes Mary

  • It takes up to three months for the heart to completely heal from an ablation. Healing in this context means forming the scar tissue that blocks the errant electrical signals that cause arrhythmias. You would be safest continuing to take apixaban/Eliquis at least until the three-month window closes. As others have said, you may be well advised to stay on it longer. I take it and have had the same good experience with small wounds that you have - no unusual bleeding.

  • You have nothing to lose by staying on the Apix. for a few more months...at least....and see what your consultant says is also import. We may well have lots of new advice on the new anticoags in the near future and this may answer your q. and many other qs.for all of us that have similar sorts of quiries.The med. world is changing fast.

  • Hi 11ellis

    How are you getting on after your atrial flutter ablation? I'm due mine anytime now.

    Are you still on Apixaban?

    Best Wishes

    Barry

  • Hi Barry.

    My flutter has gone.

    Unfortunately it looks like AFib is taking over.

    The cardiologist said it would after the ablation as it reared its head during the op. I see him again on Monday

    The op itself was painful but worth it.

    Apixaban is a breeze .

    Good luck!

  • Hi 11Ellis,

    I'm so sorry to hear this sad news. I hope you have a good meeting on Monday with your cardiologist for the way forward. I assume before your ablation you had Atrial Flutter only, and now you have AF?

    I have at this moment in time only Atrial Flutter. I believe (having done some homework) there is a 50% risk of developing AF after a Atrial Flutter procedure.

    Not good odds in my eyes.

    I feel great at this moment in time (no flutters for the last 2 months plus) unless something is happening in my sleep. Just completed a 5km run, no flutter at all.

    So at this moment in time I don't know if I am doing the right thing in having an ablation which is due anytime now. I'm off to the AFA Patients Day tomorrow, maybe

    I will pose the question "what happens to a patient who has Paroxysmal Atrial Flutter and declines ablation"?

    Best Wishes

    Barry

You may also like...